Iowa, 2011Flooding in Iowa, June 25 to 30, 2011
June 25 to 30, 2011 · NWS DMX · 8 events in 8 counties and zones
Water continued to flow at above normal levels through the Des Moines River system. In addition, another round of heavy rainfall moved through Iowa, especially the water soaked southern half.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $195,000
- Crop damage
- $50,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Water continued to flow at above normal levels through the Des Moines River system. In addition, another round of heavy rainfall moved through Iowa, especially the water soaked southern half. Flooding took place on several streams across the south. The flooding was minor with damage limited to agricultural areas for the most part.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 11:30 AM CST, 34 minutes earlier.
Area forecast discussion, Jun 25, 11:30 AM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1230 PM CDT SAT JUN 25 2011
.UPDATED FOR 18Z AVIATION...
.SHORT TERM /TODAY/...
DOUBLE MCS/S MOVING THRU SD AND NEB ARE SHIFTING SWD THIS MRNG AS
COMPLEX OVR SRN NEBRASKA TAKES OVER ON THE NOSE OF THE LLJ AND
MOISTURE INFLOW. EXPECT TO SEE THIS CONTINUE TO DEVELOP EWD ALONG
THE SHEAR AXIS PRESENT FROM SRN NEBRASKA INTO NRN MO AS LLJ VEERS
TWD SNRS. STRONGEST STORMS LIKELY TO REMAIN SOUTH OF THE CWA...BUT
EXPECT TO SEE A LARGE AREA OF MOD TO OCNLY HEAVY RAFL THIS MRNG
OVR THE SWWN THIRD TO HALF OF THE CWA. WILL CONT THE MNTN OF
LOCALLY +RA FOR THIS AREA AS WELL. TSRA WILL WEAKEN LATER THIS
MRNG AND AFFECT MAINLY THE SERN ZNS. WOULD SEE SCT DVLPT ABOUT
ANYWHERE THIS AFTN...BUT NOT LOOKING FOR AN ORGANIZED SYSTEM.
TEMPS ARE TRICKY WITH THE CLOUDS AND RAIN. LOWERED MAX
TEMPS...ESPECIALLY ACRS THE SOUTH...DUE TO CLOUDS AND LIKELIHOOD
THAT MOST OF THE DAY WILL HAVE AT LAST SCT-BKN AREA OF TSRA OVR
IT.
.LONG TERM /TONIGHT THROUGH FRIDAY/...
BEGINNING OF PERIOD VERY TRICKY WITH LIKELY DEVELOPMENT OF YET
ANOTHER MCS ACROSS CENTRAL NE...WITH TRACK EASTWARD DIFFICULT TO
DETERMINE. COULD SEE MCS INTO CENTRAL IOWA BEFORE PULLING SOUTH.
HOWEVER...FEEL MOST LIKELY SCENARIO WILL SEE MCS TRACK NEAR LLJ
WHICH WILL BE FURTHER SOUTH INTO KS/MO. HAVE INCLUDED CHANCE POPS
THROUGHOUT OVERNIGHT...WITH LIKELY ALONG SOUTH. WITH ADDITIONAL
MOISTURE IN OVERNIGHT...WILL LIKELY SEE FOG ACROSS THE
REGION...WITH DENSE FOG POSSIBLE IN SPOTS.
LATE SUNDAY A FRONT ASSOCIATED WITH LOW PRESSURE IN SOUTHERN KS
WILL LIFT NORTHWARD ACROSS IOWA. THIS WILL LIKELY BE FOCUS FOR
STORM DEVELOPMENT. COULD SEE SOME STRONG TO SEVERE STORMS
OVERNIGHT...WITH STRONG SHEAR AND CAPES OVER 1000 J/KG...HOWEVER
APPEARS MOST LIKELY THREAT WILL BE HEAVY RAIN. SYSTEM WILL PULL
AWAY BY LATE MONDAY. COULD AGAIN SEE POTENTIAL FOR STRONG STORMS
LATE MONDAY...HOWEVER...MODELS ARE BECOMING MORE PROGRESSIVE WITH
FRONT...TRYING TO SWEEP IT CLEAR OF IOWA WITH SEVERE POTENTIAL
FOCUSED ALONG BOUNDARY. WILL HAVE TO KEEP A CLOSE EYE ON THIS
SYSTEM.
HIGH PRESSURE WILL THEN BUILD IN BENEATH UPPER LEVEL RIDGE FOR
MOST OF REMAINDER OF THE PERIOD. ANOTHER QUICK SHOT FOR SOME
PRECIPITATION WEDNESDAY WITH APPROACHING WAA. AS RIDGE BUILD...THIS
WILL LEAD TO HOT AND MUGGY CONDITIONS FOR THE WEEKEND WITH H850
TEMPS APPROACHING 30 BY END OF WEEK.
&&
.AVIATION...25/18Z
MCS MOVED THROUGH EARLY THIS MORNING ACROSS SOUTHERN IOWA AND IS NOW
WELL SOUTHEAST ACROSS MISSOURI AND ILLINOIS. AREAS OF IFR CEILINGS
JUST NORTH OF THE CONVECTIVE COMPLEX SHOULD DISSIPATE EARLY THIS
AFTERNOON LEAVING AREAS OF CU AND MID/HIGH CLOUDS. WARM FRONT
SHOULD REMAIN SOUTH OF IOWA TONIGHT. EASTERLY BOUNDARY LAYER UP TO
925 MB SHOULD PREVAIL NORTH OF THE BOUNDARY. MODEL SOUNDINGS FROM
BOTH 12Z NAM/GFS INDICATE SATURATED CONDITIONS IN THIS LAYER.
FAVORED AREA NORTH OF BOUNDARY FOR FOG/STRATUS. FOR
NOW...FORECASTED FOG...BUT NOT DENSE...AND STRATUS DURING THE
OVERNIGHT HOURS.
&&
.HYDROLOGY...
POTENTIAL FOR HEAVY RAINFALL IS A CONCERN OVER THE NEXT FEW DAYS.
INITIAL COMPLEX TODAY MAY BRING LOCALLY HEAVY RAFL TO THE SRN AND
SWRN PART OF THE STATE. FFG VALUES HAVE INCREASED OVR THE SOUTH
THIS WEEK WITH MOST AREAS IN THE 1.5 INCH RANGE FOR 1 HR AND AROUND
2 INCHES OR MORE FOR 3 HOUR SUGGEST POTENTIAL FOR FLASH FLOODING IS
LOW...BUR RISES IN AREAS STREAMS IS QUITE LKLY. HIGH PWAT
VALUES...APPROACHING 2 INCHES ALNG THE MO BORDER NEED TO BE
MONITORED. NEXT ROUND ON MON LOOKS LIKE IT WILL BE OVR THE NERN
ZONES...WHERE FLASH FLOODING POTENTIAL IS LOWER. AGAIN...MAINSTEM
STREAM RISES ARE LKLY BUT FF POT IS NOT ALL THAT GREAT.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM/HYDROLOGY...MS JUN 11
LONG TERM...WILKINS
AVIATION...JOHNSON
Hazardous weather outlook, Jun 25, 3:51 AM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
451 AM CDT SAT JUN 25 2011
IAZ006-007-016-017-023-025>028-033-034-037>039-044>046-048>050-
261100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-FRANKLIN-
BUTLER-BREMER-SAC-CALHOUN-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-
GREENE-STORY-MARSHALL-TAMA-
451 AM CDT SAT JUN 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY SATURDAY AND INTO
TONIGHT. STORMS ARE NOT EXPECTED TO BE SEVERE
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS FROM SATURDAY
THROUGH MONDAY. SEVERE WEATHER MAY BE POSSIBLE AT
TIMES...PARTICULARLY SUNDAY NIGHT AND MONDAY. LOCALLY HEAVY RAIN
IS POSSIBLE ON SATURDAY WITH ISOLATED ONE TO TWO INCH RAINFALL
AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME.
IAZ004-005-015-024-035-036-047-261100-
EMMET-KOSSUTH-PALO ALTO-HUMBOLDT-WEBSTER-HAMILTON-BOONE-
451 AM CDT SAT JUN 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY SATURDAY AND INTO
TONIGHT. STORMS ARE NOT EXPECTED TO BE SEVERE.
RIVER FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE UPPER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS FROM SATURDAY
THROUGH MONDAY. SEVERE WEATHER MAY BE POSSIBLE AT
TIMES...PARTICULARLY SUNDAY NIGHT AND MONDAY. LOCALLY HEAVY RAIN
IS POSSIBLE ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME.
IAZ057>062-070>075-081>086-092>097-261100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
451 AM CDT SAT JUN 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY SATURDAY AND INTO
TONIGHT. STORMS MAY BE SEVERE...ESPECIALLY IN THE MORNING...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. IN
ADDITION...STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD
LEAD TO LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS FROM SATURDAY
THROUGH MONDAY. SEVERE WEATHER MAY BE POSSIBLE AT
TIMES...PARTICULARLY SUNDAY NIGHT AND MONDAY. LOCALLY HEAVY RAIN
IS POSSIBLE ON SATURDAY WITH ISOLATED ONE TO TWO INCH RAINFALL
AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN FROM TIME TO TIME
THROUGH THE WEEKEND.
AW
In the hours before
Special weather statement, Jun 25, 7:56 AM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
856 AM CDT SAT JUN 25 2011
IAZ094>097-251445-
APPANOOSE-DAVIS-DECATUR-WAYNE-
856 AM CDT SAT JUN 25 2011
...THUNDERSTORMS WERE PRODUCING LOCALLY HEAVY RAINFALL OVER
SOUTHEAST IOWA...
AT 848 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS FROM CORYDON TO JUST SOUTH OF
CENTERVILLE...MOVING EAST AT 35 MPH. THE STORMS WILL CONTINUE TO
TRACK EAST THIS MORNING AND MOVE THROUGH DAVIS COUNTY INCLUDING
BLOOMFIELD.
WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
UDELL... UNIONVILLE... MOULTON...
DRAKESVILLE... BLOOMFIELD... PULASKI...
FLORIS...
THE HEAVY RAINFALL WILL LIKELY CAUSE SOME SMALL STREAM FLOODING.
WATCH FOR WATER OVER ROADS NEAR LOW WATER CROSSINGS. NEVER DRIVE
THROUGH FLOODED AREAS.
JOHNSON
Local storm report, Jun 25, 10:16 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 AM CDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM FLASH FLOOD 16 E CRESTON 41.06N 94.06W
06/25/2011 UNION IA LAW ENFORCEMENT
160TH. ST. CLOSED DUE TO WATER OVER ROADWAY.
&&
DEROYLocal storm report, Jun 25, 10:18 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1118 AM CDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM FLASH FLOOD 1 E LORIMOR 41.13N 94.04W
06/25/2011 UNION IA LAW ENFORCEMENT
120TH. STREET EAST OF LORIMOR CLOSED DUE TO WATER OVER
ROADWAY.
&&
DEROYLocal storm report, Jun 25, 10:19 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1119 AM CDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM FLASH FLOOD 1 S OSCEOLA 41.02N 93.77W
06/25/2011 CLARKE IA LAW ENFORCEMENT
SEVERAL CLOSURES ALONG HWY 69 SOUTH OF OSCEOLA DUE TO
WATER OVER ROADWAY.
&&
DEROYLocal storm report, Jun 25, 10:21 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1121 AM CDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM FLASH FLOOD 4 NW CROMWELL 41.08N 94.53W
06/25/2011 ADAMS IA EMERGENCY MNGR
6 TO 8 INCHES OF WATER FLOWING OVER ROAD AT UNION AVE
JUST SOUTH OF 15OTH ST. ALSO OCCURRING AT VANILLA AVE AND
150TH ST.
&&
RHATTEBELocal storm report, Jun 25, 10:55 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1155 AM CDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD 5 NNW SEYMOUR 40.75N 93.15W
06/25/2011 WAYNE IA TRAINED SPOTTER
DEPOT ST. IN PROMISE CITY FLOODED WITH SEVERAL INCHES OF
WATER MAKING ROAD IMPASSABLE FOR A SHORT TIME THIS
MORNING.
&&
DEROYFlood, Wayne
- When
- June 25, 12:04 PM CST to June 27, 1:13 PM CST
- Where
- Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.844, -93.113
Flood, Appanoose
- When
- June 27, 12:00 AM CST to 2:57 PM CST
- Where
- Appanoose County, 2.34 mi SSW of Moulton Arpt to 3.02 mi SW of Maine
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.597, -92.661
Flood, Taylor
- When
- June 27, 12:40 AM CST to 4:09 AM CST
- Where
- Taylor County, 1.21 mi W of Conway to 0.88 mi SE of Siam
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.751, -94.643
Flood, Webster
- When
- June 27, 6:00 AM CST to June 29, 6:00 PM CST
- Where
- Webster County, 2.59 mi NW of Ft Dodge to 1.92 mi E of Burnside
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.521, -94.222
Flood, Wapello
- When
- June 27, 6:10 AM CST to June 30, 11:59 PM CST
- Where
- Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
- Cause
- Heavy Rain
- Property damage
- $75,000
- Crop damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.125, -92.637
Flood, Marion
- When
- June 27, 6:10 AM CST to June 30, 11:59 PM CST
- Where
- Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.211, -92.932
Flood, Lucas
- When
- June 27, 5:27 PM CST to 11:45 PM CST
- Where
- Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 40.969, -93.257
Flood, Decatur
- When
- June 27, 7:09 PM CST to June 28, 7:03 AM CST
- Where
- Decatur County, 0.99 mi N of Grand River to 3.35 mi NE of Davis City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.834, -93.953
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Dakota, June 25, 2011$340,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in South Dakota, June 25, 2011$250,000 · 1.75 in hail · 14 events
- Flash Flood in North Dakota, June 25, 2011$300,000 · 1 event
- Flash Flooding and Flooding in Illinois, June 25 to 26, 2011$95,000 · 1 in hail · 23 events
- Flood in Wyoming, June 25 to 26, 2011$167,000 · 1 event
- Flooding in Indiana, June 25 to 30, 2011$120,000 · 4 events
- Lightning Strike and Heavy Rain in Illinois, June 25 to 26, 20112 injured · $50,000 · 6 events
- Flash Flooding in Iowa, June 25, 2011$90,000 · 5 events
- Flash Flooding and Hail in Missouri, June 25 to 26, 20111.75 in hail · 22 events
- Tornadoes and Hail in Nebraska, June 25, 2011EF0 · 11 events
- Flash Flooding and Hail in Illinois, June 25 to 26, 20112 in hail · 10 events
- Flash Flood and Hail in North Dakota, June 25 to 26, 20111.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311386, 311388, 311389, 311382, 311383, 311384, 311387, 311385.